Hail, Spink
- When
- July 2, 7:05 PM CST
- Where
- Spink County, 0.69 mi N of Tulare
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.740, -98.500
Numerous thunderstorms developed along a stationary front extending from west to east across eastern South Dakota. Large hail up to tennis ball size, wind gusts to near sixty-five mph, along with flash flooding occurred during the late evening and overnight across parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Numerous thunderstorms developed along a stationary front extending from west to east across eastern South Dakota. Large hail up to tennis ball size, wind gusts to near sixty-five mph, along with flash flooding occurred during the late evening and overnight across parts of central and northeast South Dakota. The training of the thunderstorms over the same area brought extreme rainfall amounts of 4 to 11 inches across parts of northern Hand and southern Spink counties. Some rainfall amounts included, 6 inches 2 miles west of Tulare, 7.05 inches in Polo, 8.40 inches 2 miles southwest of Polo, 10.50 inches 2.5 miles southeast of Polo, and 11 inches 3 miles south southwest of Polo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 5:49 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 649 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 647 PM CDT Mon Jul 2 2018 Made some slight adjustments to pops based on latest hi-res this evening. Otherwise, forecast is on track with a few discrete cells beginning to pop. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 351 PM CDT Mon Jul 2 2018 Diurnal cumulus have developed this afternoon across portions of northeastern South Dakota in an increasingly unstable airmass. Southerly winds have helped transport moist 60-65+ dewpoint air, contributing to 2000+ J/kg of CAPE. An area of low pressure over central South Dakota with a northeastward-protruding warm front may provide the focus for late afternoon and early evening surface-based thunderstorms. A favorable deep layer shear environment of 35+ kts will allow for organized structures, and a favorable low level shear environment will provide the opportunity for a tornado or two with discrete storms particularly across far northeastern SD and west central MN. By this evening/tonight, this activity may be sustained and expand to some degree thanks in part to a strengthening LLJ, but should become increasingly elevated with mainly a large hail threat. Meanwhile, additional convection may develop this evening across the western Dakotas and track to the east. A favorable shear environment may allow these storms to maintain their strong to severe intensity as they track across the ND/SD border overnight. An overall weakly forced scenario means less than average confidence in timing and location of thunderstorms during this time. By Tuesday mid-morning, activity should dissipate/push north and much of the afternoon should stay dry despite the continued presence of a frontal boundary across the area. Temperatures will once again rebound into the upper 80s and lower 90s across the area with dewpoints in the 60s. .LONG TERM...(Tuesday Evening through Monday) Issued at 351 PM CDT Mon Jul 2 2018 The main challenge in the long term will be Tuesday night. Strong instability/decent LL shear and little to no MLCIN toward evening should allow for sct thunderstorms to develop across the region, especially near the frontal boundary hanging around the Missouri River valley. One negative against convection will be increasing heights/warming temperatures aloft as EML moves into the plains a head of the s/w ejecting across Montana. And, as heights increase, the westerlies start to pull north, with decreasing deep layer bulk shear progged over the CWA toward evening. Nonetheless, still appears some severe weather is possible. For the rest of the period, expansive mid level ridge over the eastern CONUS builds back toward the central CONUS, and goes through a major increase in amplitude over the Rockies/High Plains late this week. The ridge does get squashed by late in the weekend as s/w energy moves through it. So, it looks mainly dry from Thursday through Saturday, with the next chc of rain coming Sunday into early next week as a sfc boundary slips south into the region. Temperatures, overall, will favor above normal for the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 647 PM CDT Mon Jul 2 2018 VFR conditions are expected except in the vicinity of thunderstorms. Gusty winds and large hail will be possible with any thunderstorms this evening and overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Lueck LONG TERM...TDK AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 322 AM CDT Mon Jul 2 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms will be possible tonight. The highest risk area for severe storms is far northeastern South Dakota and west central Minnesota. While the primary threat with any storms that develop will be large hail, strong winds, heavy rain, and frequent lightning will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be possible through Wednesday, mainly during the afternoon and evening hours. A few of these thunderstorms could become strong to severe. Strong winds, large hail, heavy rain, and frequent lightning will be the main threats. Showers and thunderstorms will again be possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested for tonight. Weather spotters are encouraged to submit severe weather reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
Special Weather Statement
National Weather Service Aberdeen SD
704 PM CDT MON JUL 2 2018
SDZ018-037-030045-
Hand SD-Spink SD-
704 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spottswood, or 17 miles south of Redfield, moving northeast at 15
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tulare, Twin Lakes and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4469 9881 4480 9855 4464 9841 4464 9870
4454 9870
TIME...MOT...LOC 0004Z 239DEG 14KT 4463 9864
WiseThe Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
17 hail, 2 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail and strong winds damaged many acres of corn and beans.
Golf ball hail damaged many acres of corn and beans.
Many acres of corn were stripped by quarter size hail.
Township and county roads were underwater from very heavy rainfall.
Extreme rainfall of eleven inches caused flash flooding with many roads under water.
Quarter hail damaged the bean crop and peeled paint of a building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774724, 774725, 774742, 774726, 774727, 774728, 774729, 774730, 774731, 774732, 774733, 774734, 774735, 774736, 774737, 774738, 774721, 774739, 774722, 774740, 774741.